Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 154, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 9, 2003, 4:40 PM EDT for Halifax County, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2003, 4:40 PM EDT (20:40 UTC)
- Expired
- Jul 9, 2003, 5:00 PM EDT
- In force
- 20 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 122 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1142 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 646 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
690 WUUS51 KRNK 092040 SVRRNK VAC083-092100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 440 PM EDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 500 PM EDT. * AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF SOUTH BOSTON...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS THREATENED THROUGH 500 PM EDT INCLUDE SOUTH BOSTON... IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3671 7913 3658 7897 3658 7875 3693 7876 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:15 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 9, 2:15 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 215 PM EDT WED JUL 9 2003 ATTM...TRACKING SQUALL LINE MOVING INTO THE NRV/SRN SHD VLY. THIS WILL HAVE IMPACTS ON POPS THIS EVENING. THINKING HIGH CHANCE POPS OUT EAST...WITH LOWER IN THE WEST. SHORT RANGE... TNT-THU... TONIGHT...TSRA INTO EVENING HOURS THEN PRTL CLRG OVRNGT AS H5 S/W EXITS. MINS ABOUT LIKE THIS AM...MID 60S WEST AND LOW 70S EAST. THU...WINDS REMAIN SW AHEAD APCHG FNTL SYSTEM WITH PT CLDY EAST OF BLUE RIDGE AND PT SUNNY MTNS. SCTD AFTN TSRA BCMG MORE LIKELY IN THE WEST LATE THU. POPS UPPED TO LIKELY THU EVE FAR WRN FA. TEMPS MODRATED SLIGHTLY DOWN IN WEST AND GENLY UPR 80S-LOWER 90S OVER SOUTHEAST WITH LESS CLDS/LATER ONSET OF PCPN. THU NIGHT-FRI NIGHT... COLD FRONT TO EXIT FA BY EARLY FRIDAY AFTN...BASED ON 12Z MM5/06Z GFS. SHOULD SEE LINE OF TSRA ARRIVING IN THE WEST BY THURSDAY EVENING...SO HAVE DECIDED TO GO LIKELY POPS WEST THROUGH ABOUT 08Z FRIDAY. WESTERLY COMPONENT OF 8H WIND...AND LESS UNSTABLE AIR AT NIGHT WILL LEAVE REST OF CWA IN CHANCE CATEGORY. NW FLOW AND LESS HUMID AIR TO ARRIVE FRIDAY NIGHT...WITH WEAK HIGH PRES MOVING INTO WRN FA. HAVE COOLED TEMPS SLIGHTLY FRI-FRIDAY NIGHT GIVEN CLOUD COVER FRIDAY...AND CAA WITH 8H TEMPS 12-15C FRI NIGHT...AS WINDS LIGHTEN UNDER HIGH PRS. LONG RANGE (SAT-WED)... SATURDAY LOOKS TO BE A DRY AND LESS HUMID DAY...AS FRONT MOVES TO THE EAST COAST...THEN STALLS ALONG THE OUTER BANKS. THE FA SUNDAY THROUGH WED WILL BE IN THE TYPICAL SUMMER PATTERN WITH HIGH PRESSURE OFF THE EAST COAST...WITH SRLY FLOW OF HUMID AIR. WITH THIS IN MIND...WILL HAVE SCTD TSRA EACH AFTN/EARLY EVENING FOR SUN-WED. .RNK... NC...NONE. VA...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-092200- WV...SEVERE THUNDERSTORM WATCH UNTIL 600 PM EDT VAZ043>046-092200- MG/WHP
Hazardous weather outlook, Jul 9, 5:25 AM EDT, 11 hours 15 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 525 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY HOT AND HUMID WEATHER WILL DOMINATE AGAIN ACROSS THE REGION... ESPECIALLY EAST OF THE MOUNTAINS WHERE TEMPERATURES WILL BE IN THE 90S...AND HEAT INDICES AROUND 100. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND AN ISOLATED STORM COULD CONTAIN DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... AFTERNOON THUNDERSTORMS THURSDAY MAY PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM FLOODING. .SPOTTER INFORMATION STATEMENT... UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT ANTICIPATED. 08
In the hours before
Local storm report, Jul 9, 1:47 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM SINKS GROVE WV 80 MPH TSTM GUST
07/09/03 MONROE REPORTED BY SPOTTER.Local storm report, Jul 9, 4:03 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM RENICK WV WIND DAMAGE
07/09/03 GREENBRIER NUMEROUS TREES DOWN,
HIGHWAY 219, BY WV DOT.
0210 PM TAZEWELL VA WIND DAMAGE
07/09/03 TAZEWELL TREES BLOCKING RTE 91 AND
RTE 608, REPORTED BY
TAZEWELL COUNTY 911.
0215 PM WARM SPRINGS VA WIND DAMAGE
07/09/03 BATH NUMEROUS TREES DOWN.
REPORTED BY THE POLICE
DEPARTMENT.
0225 PM BEDFORD VA 0.75 IN HAIL
07/09/03 BEDFORD REPORTED BY BEDFORD
SHERIFFS OFFICE.
0240 PM ROANOKE VA WIND DAMAGE
07/09/03 ROANOKE NUMEROUS TREES DOWN ON
NEWPORT ROAD, REPORTED BY
ROANOKE CO. SHERIFFS
OFFICE.
0320 PM 3E STEWARTSVILLE VA WIND DAMAGE
07/09/03 BEDFORD NUMEROUS TREES DOWN.
REPORTED BY SPOTTER.
0310 PM 2N AMHERST VA WIND DAMAGE
07/09/03 AMHERST NUMEROUS TREES DOWN, RTE
151, REPORTED BY THE
POLICE DEPARTMENT.
0310 PM UNION HALL VA 1.00 IN HAIL
07/09/03 FRANKLIN REPORTED BY SPOTTER.
0340 PM HUDDLESTON VA WIND DAMAGE
07/09/03 BEDFORD NUMEROUS TREES DOWN.Local storm report, Jul 9, 4:11 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM 4N PRINCETON WV WIND DAMAGE
07/09/03 MERCER NUMEROUS TREES DOWN
HIGHWAY 19 REPORTED BY
HIGHWAY DEPT.
0130 PM WV WIND DAMAGE
07/09/03 SUMMERS NUMEROUS TREES DOWN
ACROSS HIGHWAY 20 AT MANY
LOCATIONS ACROSS THE
COUNTY REPORTED BY
HIGHWAY DEPT.
0245 PM 5W BUCHANAN VA WIND DAMAGE
07/09/03 BOTETOURT NUMEROUS TREES DOWN, RTE
43 REPORTED BY COUNTY
DISPATCH.
0330 PM 5W INDEPENDENCE VA 60 MPH TSTM GUST
07/09/03 GRAYSON SPOTTER REPORTED 60 MPH
WINDS NEAR HIGHWAY 58.
0340 PM GRETNA VA 60 MPH TSTM GUST
07/09/03 PITTSYLVANIA REPORTED BY SPOTTER.Local storm report, Jul 9, 4:22 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT WED JUL 09 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM PEARISBURG VA WIND DAMAGE
07/09/03 GILES NUMEROUS TREES DOWN.
REPORTED BY GILES
SHERIFFS OFFICE.
0335 PM COUNTY WIDE VA WIND DAMAGE
07/09/03 CAMPBELL NUMEROUS TREES DOWN
REPORTED BY HIGHWAY DEPT.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:31 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 44 min |
| Jul 9, 1:45 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Giles | 45 min |
| Jul 9, 1:55 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig, City of Covington | 50 min |
| Jul 9, 2:05 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 40 min |
| Jul 9, 2:11 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 34 min |
| Jul 9, 2:20 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 40 min |
| Jul 9, 2:22 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 68 min |
| Jul 9, 2:24 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Rockbridge, City of Covington, City of Lexington | 51 min |
| Jul 9, 2:27 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 48 min |
| Jul 9, 2:48 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford | 42 min |
| Jul 9, 2:58 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 47 min |
| Jul 9, 3:13 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 17 min |
| Jul 9, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 28 min |
| Jul 9, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, City of Lynchburg | 57 min |
| Jul 9, 3:21 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 39 min |
| Jul 9, 3:27 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, City of Lynchburg | 33 min |
| Jul 9, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 44 min |
| Jul 9, 3:47 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 58 min |
| Jul 9, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 37 min |
| Jul 9, 3:58 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 17 min |
| Jul 9, 4:06 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 39 min |
| Jul 9, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 44 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.